Mathematical Research Letters

Volume 9 (2002)

Number 4

A class of elliptic equations related to optical design

Pages: 537 – 547

DOI: http://dx.doi.org/10.4310/MRL.2002.v9.n4.a14

Authors

J. Rubinstein (Indiana University)

G. Wolansky (Technion)

Abstract

We use a local geometric construction to derive a class of elliptic differential operators. The requirement that the operator will be a derivative of a functional leads to a natural characterization of a family of operators that connect the classical Laplace operator to the mean curvature operator. We further show that the elliptic operators derived here have a canonical interpretation in the framework of optical design.

Full Text (PDF format)